Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 121, NWS Nashville, TN

September 22, 200311 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 22, 2003, 11:25 AM CDT for 11 counties in Tennessee. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2003, 11:25 AM CDT (16:25 UTC)
Expired
Sep 22, 2003, 1:15 PM CDT
In force
110 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Clay County, TN, Cumberland County, TN, Fentress County, TN, Franklin County, TN, Grundy County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, Van Buren County, TN, Warren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 130 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 221627
FFWBNA
TNC027-035-049-051-061-133-137-141-175-177-185-221815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1125 AM CDT MON SEP 22 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING TENNESSEE COUNTIES...

  CLAY..CUMBERLAND...FENTRESS...FRANKLIN...GRUNDY...OVERTON...    
  PICKETT...PUTNAM...VAN BUREN...WARREN AND WHITE.

* UNTIL 115 PM CDT.

* AT 1125 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN FALLING 
OVER THE CUMBERLAND PLATEAU REGION. NATIONAL WEATHER SERVICE RADAR 
INDICATED RAIN FALL RATES OF OVER ONE INCH AN HOUR OCCURRING. 

IN ADDITION...LOCAL LAW ENFORCEMENT REPORTED A MUD SLIDE AT MILE 
MAKER 333 ON INTERSTATE 40 ALONG WITH SEVERAL ROADWAYS BEING UNDER 
WATER.

* CITIES AFFECTED THROUGH 115 PM CDT INCLUDE...
  TRACY CITY...SPENCER...SPARTA...SEWANEE...MONTEREY...MCMINNVILLE...
  LIVINGSTON...LAKE TANSI...JAMESTOWN...GRUETLI-LAAGER...FAIRFIELD
  GLADE...CROSSVILLE...COWAN...COOKEVILLE...BYRDSTOWN

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.

LAT...LON 3665 8460 3591 8474 3499 8548 3503 8613
          3671 8537

$$

31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 9:35 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 22, 9:35 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
935 AM CDT MON SEP 22 2003

NO RAPID CLEARING ON THE BACK SIDE OF RAIN FIELD EXPECTED...WITH ANY
BREAKS EXPECTED TO FILL QUICKLY. THIS WILL BE ADDRESSED IN WEST
MIDDLE TENNESSEE THIS MORNING...AND AREAS EAST THIS AFTERNOON. SKY
COVER MOSTLY CLOUDY.

WIDESPREAD FLOODING OCCURRED IN MIDDLE TENNESSEE EARLY THIS MORNING
FROM MAURY TO TROUSDALE COUNTIES. KOHX-88D SHOWS UP TO EIGHT INCHES
FELL IN AREAS ALONG THIS STRETCH. FLOOD CONCERNS HAVE SHIFTED EAST...
HITTING THE PLATEAU FOR THE NEXT FEW HOURS. RAINFALL UP TO THREE
INCHES POSSIBLE BETWEEN 12Z TO 18Z THERE.

.BNA...NONE.

04
Hazardous weather outlook, Sep 22, 9:10 AM CDT, 2 hours 15 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231030-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
910 AM CDT MON SEP 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SURFACE LOW PRESSURE WILL PULL OUT OF MIDDLE TENNESSEE TODAY...BUT
AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL IS EXPECTED BEFORE IT
DOES. HEAVIER RAINFALL IS EXPECTED IN THE CUMBERLAND PLATEAU...WHERE
THREE INCHES IS POSSIBLE. THE PRECIPITATION IN THE CUMBERLAND PLATEAU
WILL NOT DIMINISH UNTIL MID AFTERNOON. ACROSS METRO NASHVILLE...
ADDITIONAL RAINFALL UP TO AN INCH IS LIKELY BEFORE TAPERING OFF
AROUND NOON.

THUS FLASH FLOODING WILL CONTINUE TO BE A PROBLEM IN MIDDLE TENNESSEE
AND IS EXPECTED TO BECOME A PROBLEM IN THE CUMBERLAND PLATEAU LATER
THIS MORNING. HEAVY RAIN WILL LEAVE WATER STANDING ON ROADWAYS WITH
SOME ROAD CLOSURES. LOW-LYING AREAS WILL CONTINUE TO BE FLOODED IN
METRO NASHVILLE...AND THIS TYPE OF FLOODING IS EXPECTED IN THE
CUMBERLAND PLATEAU REGION. ALSO...SOME CREEKS AND STREAMS WILL BE
NEAR OR OVER BANKFULL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE.

04

In the hours before

Special weather statement, Sep 22, 5:30 AM CDT, 5 hours 55 minutes before
TNZ007-008-026>028-059-062-221300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON SEP 22 2003

WIDESPREAD LIGHT TO MODERATE AND OCCASIONALLY HEAVY RAIN WILL
CONTINUE ACROSS THE METRO AREA THE NEXT SEVERAL HOURS. RAINFALL
AMOUNTS OF 2 TO 3 INCHES OVERNIGHT HAVE BEEN COMMON. WHILE HEAVY
RAINFALL HAS STAYED LIMITED JUST ENOUGH TO KEEP CREEKS AND STREAMS
FROM OVER-SPILLING THEIR BANKS...PLENTY HAS FALLEN TO LEAVE
SIGNIFICANT WATER STANDING ON MOST AREA ROADSWAY...INCLUDING THE
INTERSTATES.

HYDROPLANING IS A VERY GOOD POSSIBILITY ON THIS MORNINGS COMMUTE
AND DRIVERS SHOULD BE CAUTIOUS AND LEAVE A LITTLE EXTRA TIME TO
REACH YOUR DESTINATION.

07
Local storm report, Sep 22, 6:32 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0632 AM CDT MON SEP 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    6 SE NASHVILLE            TN   FLASH FLOOD
09/22/03   DAVIDSON                       HAMILTON CREEK FLOODED
                                          WATER ACROSS ROADWAY
                                          IMPASSIBLE

BOYD
Local storm report, Sep 22, 9:02 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
0902 AM CDT MON SEP 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    MOUNT JULIET              TN   FLASH FLOOD
09/22/03   WILSON                         FLOODING WAS OCCURRING ON
                                          OLD LEBANON DIRT ROAD AND
                                          MT JULIET ROAD. WATER WAS
                                          GETTING INTO A BANK.

0800 AM    4 SW MOUNT JULIET         TN   FLASH FLOOD
09/22/03   DAVIDSON                       ABOUT 1/2 FOOT OF WATER ON
                                          SEVERAL LOW SPOTS ALONG
                                          CENTRAL PIKE IN WILSON
                                          COUNTY.

0800 AM    13 ESE NASHVILLE          TN   FLASH FLOOD
09/22/03   DAVIDSON                       TULIP GROVE ROAD WAS
                                          CLOSED AND BARRICADED DUE
                                          TO HIGH WATER ABOUT 1/2
                                          MILE SOUTH OF THE
                                          INTERSECTION OF LEBANON
                                          PIKE AND TULIP GROVE ROAD.
                                          STONER CREEK WAS OUT OF ITS
                                          BANKS IN THIS LOCATION.
                                          ALSO, STONER CREEK FLOODED
                                          A HOME ON ANDREW JACKSON
                                          PKWY IN HERMITAGE.

0730 AM    NASHVILLE                 TN   FLASH FLOOD
09/22/03   DAVIDSON                       FLOODING WAS OCCURING AT
                                          EAST THOMPSON LANE AND OLD
                                          GLENN ROAD. MILL CREEK WAS
                                          OUT OF ITS BANKS.

0730 AM    3 NE COLUMBIA             TN   FLASH FLOOD
09/22/03   MAURY                          NWS TRAINED SPOTTER
                                          REPORTED MINOR STREET
                                          FLOODING ON BAKER ROAD AND
                                          CARTERS CREEK ROAD.

0645 AM    NASHVILLE                 TN   FLASH FLOOD
09/22/03   DAVIDSON                       ABOUT A FOOT OF WATER WAS
                                          AT THE INTERSECTION OF BELL
                                          ROAD AND I-24.

0630 AM    6 SE NASHVILLE            TN   FLASH FLOOD
09/22/03   DAVIDSON                       HAMILTON CREEK FLOODED
                                          WATER ACROSS ROADWAY
                                          IMPASSIBLE

ORCHANIAN
Local storm report, Sep 22, 9:18 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0918 AM CDT MON SEP 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 AM    4 NW MOUNT JULIET         TN   FLASH FLOOD
09/22/03   WILSON                         NWS EMPLOYEE REPORTED
                                          NEEDMORE ROAD WAS CLOSED
                                          DUE TO SHUTES BRANCH COMING
                                          OUT OF ITS BANKS.

ORCHANIAN
Local storm report, Sep 22, 11:23 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1123 AM CDT MON SEP 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    CROSSVILLE                TN   FLASH FLOOD
09/22/03   CUMBERLAND                     ROADS UNDER WATER IN
                                          CROSSVILLE

1115 AM    CRAB ORCHARD              TN   FLASH FLOOD
09/22/03   CUMBERLAND                     MUDSLIDE ALONG INTERSTATE
                                          40

SH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:17 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson3 hr
Sep 22, 8:26 AM CDTFlash Flood WarningOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 17 more3 hr
Sep 22, 8:50 AM CDTFlash Flood WarningOHXDavidson, Maury, Rutherford, Sumner, Williamson, Wilson3 hr

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.